Alert archive / Georgia / Special Weather Statements in 2024

Special Weather Statement, NWS Atlanta, GA

July 24, 2024Wilkes County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 24, 2024, 7:21 PM EDT for Wilkes County, Georgia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2024, 7:21 PM EDT (23:21 UTC)
Expired
Jul 24, 2024, 8:15 PM EDT
In force
54 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
30

County Wilkes County, GA

The radar

The Greer radar (KGSP), 119 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS82 KFFC 242321
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
721 PM EDT Wed Jul 24 2024
 
GAZ039-250015-
Wilkes GA-
721 PM EDT Wed Jul 24 2024

...Thunderstorms will impact portions of northern Wilkes County 
through 815 PM EDT...

At 720 PM EDT, thunderstorms continued along a line extending from 
Danburg to near Rayle, and moving north at 5 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially 
         in poor drainage areas.

Locations impacted include...
Tignall, Rayle, Jacksons Crossroads, Mallorysville, Newtown, Delhi,
Norman, Danburg, Celeste, and Floral Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3383 8259 3373 8294 3385 8293 3392 8287
      3394 8283 3395 8280 3395 8279 3397 8277
      3397 8275 3399 8272 3399 8265 3386 8261
      3387 8258 3387 8257
TIME...MOT...LOC 2320Z 175DEG 5KT 3387 8265 3376 8293 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 24, 2:58 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 24, 2:58 PM EDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
258 PM EDT Wed Jul 24 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 257 PM EDT Wed Jul 24 2024

With no airmass change through the short term, diurnally-enhanced
tropical downpours will remain the rule today through Thursday.
Initial shower and thunderstorm development is ongoing this
afternoon primarily across central Georgia within an environment
characterized by 1500-2000 J/kg MLCAPE. This activity is expected to
gradually propagate northward along outflow from initial convection
through this evening. CAMs continue to support this trend, bringing
widespread convection northward toward the I-20 corridor through mid
to late evening. With PWATs remaining elevated at or above 2 inches,
heavy rainfall and localized flash flooding will remain the primary
concern with localized rainfall totals of 1-3+" certainly possible,
especially where any training of cells can occur. The ongoing Day 1
"Slight" risk Excessive Rainfall Outlook from WPC highlights this
concern. As was the case yesterday, coverage will gradually decrease
during the late evening, but some will likely linger past midnight.

Thursday will bring no significant changes. Morning low clouds and
patchy fog will again give way to diurnal convection by afternoon.
With no notable focus for development, storms will again be widely
scattered, propagating along outflow Thursday afternoon and evening.
WPC continues to maintain a "Slight" ERO on Thursday with additional
localized flash flooding concerns.

High temperatures Thursday will again be moderated by more
widespread cloud cover and rainfall ranging mainly through the
80s.

RW

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 257 PM EDT Wed Jul 24 2024

Long term remains filled with diurnally driven convection on most
days, though some semblance of a pattern change may be appearing
on the horizon. Into this weekend, system will eject out of the
northeast CONUS and allow surface high pressure to slide into that
area. As this pushes east, we may get a bid of a pseudo-wedge
(CAD-like feature) that pushes down into the CWA as upper level
ridging builds in overhead. The big question will be how far into
the CWA that air pushes, as it will likely be a drier airmass that
would act to limit (though not likely eliminate) our afternoon
thunderstorm chances going into early next week. This cycle of the
GFS and other models have not been as aggressive with pushing in
this drier air, but there can be a bit of a bias with these
"wedge" like systems to be underdone, especially in the long term
period, so stay tuned. Otherwise, by the end of the long term,
ensemble guidance seems to be pushing towards a large ridge across
the western two thirds of the CONUS, leaving us in more northwest
flow, but still with some moisture in place. The overall effect
may be less numerous diurnal convection, but some chances for
something a bit more organized to affect us.

Severe parameters remain about the same as they have the previous
few days, with best instability and shear remaining mostly unaligned
across the north and south, and as instability spreads north, we
mostly lose the shear. This is good, as it keeps our severe chances
limited to outflow from collapsing storms and brief organization
along outflow boundaries. The more pressing concern is the QPF -
many areas have been seeing repeated rounds of heavy rain, which has
been leading to an uptick in flash flood chances. Given the overall
pattern will continue to support scattered storms with heavy
rainfall, these flooding concerns will not abate, and isolated flash
flooding will remain possible, with another 2-4" forecast through
the long term and isolated higher amounts possible.

Lusk

&&

.AVIATION...
(18Z TAFS)
Issued at 139 PM EDT Wed Jul 24 2024

Mainly VFR cigs have returned with only patchy MVFR cigs
lingering. Sct SHRA/TSRA development will increase through this
evening with peak coverage likely between 22-02Z, though earlier
onset at 19-20Z is more likely at MCN/CSG. Coverage will gradually
diminish after 02Z but may linger as late as 04-06Z. Low cigs are
likely after 04-06Z with IFR to LIFR cigs more likely after 08Z.
Slow improvement to MVFR is expected by around 15Z. Winds will be
light and generally W through the afternoon at 5 kts or less,
becoming near calm overnight, with light W winds again on
Thursday.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  87  71  87 /  60  70  60  70
Atlanta         71  86  71  87 /  70  70  60  60
Blairsville     66  79  65  81 /  60  60  40  70
Cartersville    71  86  69  86 /  60  60  50  60
Columbus        74  89  72  91 /  70  70  60  60
Gainesville     71  84  71  86 /  50  60  50  70
Macon           73  88  71  89 /  80  70  60  60
Rome            71  85  70  87 /  40  60  40  60
Peachtree City  71  87  70  88 /  70  70  60  60
Vidalia         74  89  73  87 /  70  80  60  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RW
LONG TERM....Lusk
AVIATION...RW
Hazardous weather outlook, Jul 24, 2:46 PM EDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
246 PM EDT Wed Jul 24 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
246 PM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms will occur through late this
evening. Localized flash flooding is the primary concern,
especially across central Georgia and portions of north Georgia.
The strongest storms may also produce frequent cloud-to-ground
lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms, mainly in the afternoon and
evening, can be expected each day through Monday. Severe weather
is not anticipated, but localized flash flooding may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 24, 5:50 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
550 PM EDT Wed Jul 24 2024

GAZ039-242215-
Wilkes GA-
550 PM EDT Wed Jul 24 2024

...A strong thunderstorm will impact portions of Wilkes County
through 615 PM EDT...

At 550 PM EDT, a strong thunderstorm was over Metasville, or near
Washington, moving northeast at 35 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Washington, Tignall, Ficklin, Mallorysville, Delhi, Lundberg, Norman,
Metasville, Floral Hill, Holliday Park, Aonia, Newtown, Danburg,
Rocky Creek Fire Dept., and Celeste.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3366 8251 3364 8256 3365 8258 3363 8258
      3364 8259 3363 8262 3361 8262 3361 8266
      3363 8278 3365 8281 3364 8285 3365 8289
      3397 8278 3399 8265 3386 8261 3387 8258
      3387 8257 3383 8260 3380 8258 3364 8248
TIME...MOT...LOC 2150Z 210DEG 30KT 3375 8263

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 24, 6:06 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
606 PM EDT Wed Jul 24 2024

GAZ039-242245-
Wilkes GA-
606 PM EDT Wed Jul 24 2024

...A strong thunderstorm will impact portions of central Wilkes
County through 645 PM EDT...

At 606 PM EDT, a strong thunderstorm was over Metasville, or near
Washington, moving north at 15 mph.

HAZARD...Winds 40 to 50 mph, up to penny sized hail, frequent
         lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Washington, Tignall, Aonia, Delhi, Danburg, Metasville, and Floral
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3365 8256 3369 8277 3398 8274 3399 8265
      3386 8261 3387 8258 3387 8257 3384 8258
      3383 8260 3372 8253
TIME...MOT...LOC 2206Z 192DEG 15KT 3375 8265

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 24, 6:23 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
623 PM EDT Wed Jul 24 2024

GAZ081>083-093>096-107-242300-
Macon GA-Peach GA-Bibb GA-Houston GA-Crawford GA-Bleckley GA-
Twiggs GA-Pulaski GA-
623 PM EDT Wed Jul 24 2024

...Strong thunderstorms will impact portions of northeastern Macon,
southern Bibb, north central Pulaski, Twiggs, northwestern Bleckley,
Peach, Houston and central Crawford Counties through 700 PM EDT...

At 622 PM EDT, a line of strong thunderstorms was along a line
extending from near Fort Valley to near Sand Bed, and moving
northeast at 20 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Macon, Perry, Fort Valley, Jeffersonville, Warner Robins,
Centerville, Byron, Marshallville, Danville, Robins AFB, Marion,
Tarversville, Nakomis, Meadowdale, Robins Air Force Base, Houston
Lake, District Path, Ocmulgee Public Fishing Area, Powerville, and
Skipperton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3249 8404 3250 8404 3250 8402 3252 8401
      3252 8403 3253 8403 3253 8400 3255 8402
      3283 8393 3281 8359 3268 8328 3262 8325
      3261 8325 3235 8349
TIME...MOT...LOC 2222Z 207DEG 19KT 3253 8393 3244 8354

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 24, 6:56 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
656 PM EDT Wed Jul 24 2024

GAZ033-044-045-053-055-250030-
North Fulton GA-Clayton GA-Coweta GA-DeKalb GA-South Fulton GA-
656 PM EDT Wed Jul 24 2024

...Thunderstorms will impact portions of southwestern DeKalb, north
central Coweta, south central Fulton and northwestern Clayton
Counties through 830 PM EDT...

At 654 PM EDT, thunderstorms continued along a line extending from
Palmetto to near College Park to Belvedere Park, moving north at 10
mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Atlanta, Decatur, City of South Fulton, East Point, Union City,
Forest Park, College Park, Fairburn, Hapeville, Palmetto, Avondale
Estates, Belvedere Park, Hartsfield-Jackson Airport, Grant Park-Zoo
Atlanta, Candler-Mcafee, Druid Hills, Belmont, Sweet Auburn, Cascade
Heights, and Cannongate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3378 8451 3378 8417 3370 8416 3358 8448
      3352 8457 3352 8459 3351 8461 3349 8461
      3345 8468 3357 8474
TIME...MOT...LOC 2254Z 166DEG 7KT 3355 8467 3365 8450 3374 8426

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jul 24, 7:10 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
710 PM EDT Wed Jul 24 2024

GAZ083>085-096-097-242345-
Wilkinson GA-Johnson GA-Bleckley GA-Laurens GA-Twiggs GA-
710 PM EDT Wed Jul 24 2024

...Strong thunderstorms will impact portions of southern Wilkinson,
northern Laurens, southeastern Twiggs, northeastern Bleckley and west
central Johnson Counties through 745 PM EDT...

At 709 PM EDT, a line of strong thunderstorms was along a line
extending from near District Path to near Allentown to near Dexter,
and moving northeast at 30 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Dublin, Jeffersonville, East Dublin, Dexter, Dudley, Danville,
Montrose, Allentown, Tuckers Crossroad, Nicklesville, Lovett,
District Path, Harlow, Chappells Mill, and Brewton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3239 8302 3252 8327 3259 8350 3279 8320
      3275 8287 3260 8267
TIME...MOT...LOC 2309Z 243DEG 24KT 3260 8342 3255 8322 3246 8304

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 24, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
721 PM EDT Wed Jul 24 2024

GAZ039-250015-
Wilkes GA-
721 PM EDT Wed Jul 24 2024

...Thunderstorms will impact portions of northern Wilkes County
through 815 PM EDT...

At 720 PM EDT, thunderstorms continued along a line extending from
Danburg to near Rayle, and moving north at 5 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Tignall, Rayle, Jacksons Crossroads, Mallorysville, Newtown, Delhi,
Norman, Danburg, Celeste, and Floral Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3383 8259 3373 8294 3385 8293 3392 8287
      3394 8283 3395 8280 3395 8279 3397 8277
      3397 8275 3399 8272 3399 8265 3386 8261
      3387 8258 3387 8257
TIME...MOT...LOC 2320Z 175DEG 5KT 3387 8265 3376 8293

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:10 PM EDTSpecial Weather StatementFFCMeriwether, Upson35 min
Jul 23, 8:14 PM EDTRiver Flood WarningFFCDawson, Forsyth7 min
Jul 23, 8:24 PM EDTRiver Flood WarningFFCFulton, Gwinnett2 hr
Jul 23, 8:33 PM EDTSpecial Weather StatementFFCCarroll, Heard27 min
Jul 23, 8:45 PM EDTSpecial Weather StatementFFCLamar, Pike, Spalding45 min
Jul 23, 8:55 PM EDTSpecial Weather StatementFFCOglethorpe35 min
Jul 23, 9:16 PM EDTSpecial Weather StatementFFCButts, Fayette, Henry29 min
Jul 23, 9:27 PM EDTSevere Thunderstorm WarningFFCButts, Clayton, Henry, Spalding33 min
Jul 23, 9:30 PM EDTSpecial Weather StatementFFCWilkes30 min
Jul 23, 9:46 PM EDTSpecial Weather StatementFFCNewton29 min
Jul 23, 9:52 PM EDTSpecial Weather StatementFFCNewton, Rockdale23 min
Jul 23, 10:52 PM EDTSpecial Weather StatementFFCHancock, Taliaferro, Warren38 min
Jul 23, 11:05 PM EDTSpecial Weather StatementFFCCrawford25 min
Jul 24, 4:47 AM EDTRiver Flood WarningFFCGwinnett8 hr
Jul 24, 2:53 PM EDTSpecial Weather StatementFFCJefferson37 min
Jul 24, 3:00 PM EDTSpecial Weather StatementFFCUpson30 min
Jul 24, 4:40 PM EDTSpecial Weather StatementFFCStewart35 min
Jul 24, 4:56 PM EDTSpecial Weather StatementFFCCoweta34 min
Jul 24, 4:59 PM EDTSpecial Weather StatementFFCBibb31 min
Jul 24, 5:21 PM EDTSpecial Weather StatementFFCCoweta24 min
Jul 24, 5:27 PM EDTSpecial Weather StatementFFCMarion, Schley33 min
Jul 24, 5:35 PM EDTSpecial Weather StatementFFCJasper, Putnam25 min
Jul 24, 5:50 PM EDTSpecial Weather StatementFFCWilkes25 min
Jul 24, 6:06 PM EDTSpecial Weather StatementFFCWilkes39 min
Jul 24, 6:23 PM EDTSpecial Weather StatementFFCBibb, Houston, Peach, Twiggs37 min
Jul 24, 6:56 PM EDTSpecial Weather StatementFFCDeKalb94 min
Jul 24, 7:10 PM EDTSpecial Weather StatementFFCWilkinson35 min
Jul 24, 7:32 PM EDTSpecial Weather StatementFFCTreutlen28 min
Jul 24, 7:39 PM EDTSpecial Weather StatementFFCBarrow, Jackson36 min

Nearby

Special Weather Statements in Georgia, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.